Highs and lows

I have a very unhelpful doctor who advised me to search the internet to sort myself out when I told him the side effects of my Levothyroxine 50gms were distressing. He said if I don't like it to stop taking it! My hair and eyelashes were falling out and I was suffering with severe hot flushes all day and night. So I stopped, and for the 6 weeks I have felt much better. I researched online and started making juices and smoothies and hoped the extra nutrition may help. But now I am starting to feel awful again with low energy, mind fog, lethargy and very low mood. My flushes are back and my wrist is hurting which I hadn't connected to thyroid until i read it on this site.

My question is should I go back on the drug? And more importantly what sort of specialist should I ask my doctor to refer me to in order to get this sorted properly? I don't mind if I have to go private I just want to feel better. I live in Norfolk in the UK. Any thoughts and suggestions would be very welcome....

7 Replies

oldestnewest
  • Hi, I wonder if this link may be helpful?

    hypothyroidmom.com/new-stud...

    I have not read it my self but at a glance it may give you some information. I hope it helps.

  • Hmm.... 50mg... ( Or is it mcg?). Enough to stop your thyroid producing anything, but not enough to make you well.

    The symptoms you describe go with being hypothyroid, my guess is you simply were not on enough. So for 6 weeks your own thyrod has been working but now you need a dose increase.

    Time for tsh, free t4 and free t3 testing, so you can see where you are with it all.... Your doc can ask for the tests...... No point in you having to pay....

    Tell him that info you found on the net advises that you should have the tests so you have a starting point.

    Xx. G

  • Maybe your doctor is 'unwittingly' 'helpful' as he told you to search the internet.

    I am sure you will get on much better than consulting with him. 50mcg is a starting dose and after six weeks as blood test is taken and an increase given, usually about 25mcg each time until you feel much better (not when your TSH is 'in range). Never take the word 'normal' as meaning you are normal. Neither accept 'within range'. Both misnomers which doctors believe the print-out is a diagnosis rather than taking notice of the patients' continuing symptoms.

    Method for blood tests for your thyroid hormones:-

    We should always take levo or other thyroid hormones first thing with 1 glass of water and wait around 1 hour before eating. Some foods can interfere with the uptake.

    When you have a blood test leave about 24 hours between your last dose of levo and the test. Always make the appointment as early as possible (TSH is highest then and GPs seem to always go by that rather than our symptoms).

    Always get a print-out from the surgery (we are entitled but some surgeries may charge a nominal sum for paper/ink).

    Also at your next blood test (if you had the last one recently get a copy and post that with the ranges for comments) ask to have a Vitamin B12, Vit D, iron, ferritin and folate. We have to be towards the upper range in these as deficiencies cause symptoms too.

    If your last test was more than 6 weeks ago ask for another test as you are having symptoms and follow procedure above.

    We have to read and learn as much as possible, so that we can get well. Some people have ill-health for years due to the ridiculous guidelines.

    When you post questions, tick Community at the end, otherwise it will go directly onto the worldwide web and you may want to keep it within the forum only.

  • Thank you that was very helpful

  • historygirl,

    You sound under medicated and Shaws has given you some really good advice.

    First stop.....thyroid hormone blood tests for TSH, FT3 and FT4......then post results with ranges (numbers in brackets) and members will comment.

    Good luck.

  • Hi, you sound undermedicated - 50mcg is a very low dose - I started in 50mcg and progressed until I was on 100 before my block and replace was stopped. I felt awful on 50mcg because the carbimazole I started on (and was on fir too long before being checked) made me hypo.

    My hair fell out like mad and my fingernails disintegrated to the extent I could hardly use my hands because my fingers hurt so much. Once I got onto the correct dose of levo for me all that stopped.

    By telling you to look on the Internet do you think your doctor is going to act on what you find out? Hope so, that would be good :) Do what shaws has told you, get the tests she has recommended and you won't go wrong.

  • Well, my primary suggestion would be to get a new doctor. The cat would give better advice than that. I should think just doing that one thing would be a major step forward...

You may also like...